Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 51, NWS State College, PA

August 31, 2018York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 31, 2018, 2:55 PM EDT for York County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 2:55 PM EDT (18:55 UTC)
Expired
Aug 31, 2018, 5:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County York County, PA

The radar

The Sterling radar (KLWX), 136 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:34 PM EDTHEAVY RAIN 6.22 N Kreutz Creek, PA5 HOUR TOTAL.
Aug 31, 5:00 PM EDTFLASH FLOOD1 N Brownton, PAWATER ACROSS BLOUSE RD NEAR ZIMMERMAN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 125 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WGUS51 KCTP 311855
FFWCTP
PAC133-312145-
/O.NEW.KCTP.FF.W.0051.180831T1855Z-180831T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
255 PM EDT FRI AUG 31 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  South central York County in south central Pennsylvania...

* Until 545 PM EDT.

* At 251 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen near Hallam and one to two inches of rain near 
  Winterstown. Flash flooding is expected to begin shortly, with the 
  biggest impacts around Hallam and Wrightsville.

* Some locations that will experience flooding include...
  Hallam, Winterstown, Red Lion, Dallastown, East York, 
  Stonybrook-Wilshire, Wrightsville, Stewartstown, Yorklyn, Windsor, 
  Yoe, Cross Roads, Yorkana, Brogue, East Prospect and Felton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4007 7668 4006 7666 4004 7657 4005 7654
      4002 7653 3999 7650 3997 7650 3995 7647
      3976 7648 3976 7664

$$

RXR
1 follow-up statement
957 
WGUS71 KCTP 312001
FFSCTP

Flash Flood Statement
National Weather Service State College PA
401 PM EDT FRI AUG 31 2018

PAC133-312145-
/O.CON.KCTP.FF.W.0051.000000T0000Z-180831T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York PA-
401 PM EDT FRI AUG 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTH CENTRAL YORK COUNTY...

At 351 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. More than four inches of rain have 
already fallen near Hallam and Wrightsville and two to three inches 
of rain have fallen near Felton and Brogue. Flash flooding is 
ongoing in the Hallam/Wrightsville area and is expected to begin 
shortly around Felton and Brogue.

Some locations that will experience flooding include...
Hallam, Wrightsville, Felton, Brogue, Red Lion, East York, 
Stonybrook-Wilshire, Stewartstown, Yorklyn, Cross Roads, Yorkana and 
East Prospect.

This includes the following streams and drainages...Kreutz 
Creek...Dee Run...Cabin Creek...Carter Creek... North Branch Muddy 
Creek near Sechrist Mill...Muddy Creek...Bear Branch...Otter Creek...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4007 7668 4006 7666 4004 7657 4005 7654
      4002 7653 3999 7650 3997 7650 3995 7647
      3976 7648 3976 7664

$$

RXR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 10:36 AM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 31, 10:36 AM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
1036 AM EDT Fri Aug 31 2018

.SYNOPSIS...

It will remain warm and humid for much of the next seven days. A
stalled out frontal boundary will stay near the Mason-Dixon
through at least mid day Saturday keeping the chance for showers
and thunderstorms in the forecast. High pressure will ridge in
from the northeast later Saturday through early next week
bringing a decreased chance for showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

SPC meso anal page shows a wedge of PWATs in excess of 2 inches
over the Chesapeake up into SERN PA, with the mean flow out of
the S or SE into the area of deepest moisture. The HRRR lights
up the SERN zones after about 17-18Z with some incredible
amounts forecast (greater than 13"). We are coordinating a
potential Flash Flood Watch with LWX/PHL.

The best theta-e advection and the close proximity of a weak
surface boundary favors additional convection forming near the
I-81 corridor over NRN VA/SERN PA and moving NE across the Susq
Valley, especially during the afternoon.

From earlier...

HREFV2's 24 hour ens localized probability
matched- mean QPF indicates basin average rainfall of less than
0.50" over the bulk of Central and Ern PA today into early Sat.
However, PWATs around 2 inches, combined with the
aforementioned low-mid level forcing and convective parameters
create the potential for some pinpoint very heavy rainfall
amounts of greater than 3 inches. Amounts this heavy would
likely cause some localized flooding problems of small streams
and poor drainage areas. WPC upgraded their DAY 1 ERO to the
Slight Risk category over our SE zones, However, the consensus
of adjacent WFOs is to hold off on a Flash Flood Watch for now.
The best potential and target area for this second round of
convection with locally very heavy rain this afternoon will be
over the Mid to Lower Susq Valley and Western Poconos.

The downslope on the western edge of the CWA Friday will
probably keep it really nice just a few miles to the west of our
CWA. This cloud/sun boundary could help to fire up a shra/tsra
as the sun stirs things up, mixes in some of the moisture and
gets some lift from those higher elevations.

Max temps today will vary from the mid 70s across the northern
and western high terrain, to around 80F in the southern
valleys.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The westerly flow will likely take any showers to the east into
the lower Susq valley later tonight. There could be a heavy
downpour out of some of the showers overnight, especially across
the south and east (and perhaps near the RT219 corridor over the
Laurels) if thunder occurs. The E-SE flow in the low levels
will transport moisture from the Atlantic and what may be put
down from any showers tonight up into the mountains of Central
PA. The upslope flow is usually a strong signal for a solid
overcast and perhaps some drizzle in the mountains. The far nrn
tier and SErn cities will have the best conditions around
sunrise, but the SE may still be dealing with sct shra.

Mins will stay mild and in the 60s thanks to the extensive and
rather thick low level clouds. as the clouds move in.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure sitting off shore will continue to affect the incoming
system. This will keep a lingering easterly flow through the
eastern half of the state. This could keep Saturday cloudy with
light precipitation possible. The further east you go the winds
get a more southerly direction which could bring some possible
afternoon brightening over the far western counties. The best
chance of showers on Saturday will be along the Mason Dixon and
adjacent counties where the PWAT anomalies are the highest.
Anomalous PWATS spread northward on Sunday. Moist south to
southwesterly flow across Central PA will give a better
opportunity for convection. Medium range guidance indicates a
return to hot and humid conditions Sunday through Wednesday, as
a subtropical ridge over the western Atlantic retrogrades
westward to the Mid Atlantic coast. The warm up should begin
Sunday, as stalled frontal boundary lifts north across Pa,
causing low level flow to veer to the southwest. Under the
influence of upper ridge, expect well above normal temperatures,
high humidity and scattered diurnally-driven convection each
day.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...

A moist easterly flow will support a rather extensive shield of
MVFR/IFR ceilings along with localized visibility restrictions
due to the scattered showers and locally heavy thunderstorms.

The most favorable conditions today will be over the NW part of
the flying area where KBFD will likely be on the western edge
of the MVFR cigs.

Persistent southeast flow, combined with overnight cooling is
likely to result in deteriorating cigs tonight. Model soundings
support the idea of widespread IFR/LIFR cigs late tonight with
occasional light rain/drizzle.

.Outlook...

Sat...AM low cigs/drizzle likely.

Sun...AM low cigs likely. Isold PM tsra impacts poss western Pa.

Mon-Tue...Patchy AM fog possible. Isold PM tsra impacts.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...La Corte/Lambert
SHORT TERM...Dangelo/Lambert
LONG TERM...Fitzgerald/Ceru
AVIATION...Fitzgerald/La Corte
Hazardous weather outlook, Aug 31, 5:22 AM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
522 AM EDT Fri Aug 31 2018

PAZ004>006-010-011-037-010930-
Warren-McKean-Potter-Elk-Cameron-Tioga-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033>035-041-042-045-046-049-050-010930-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Slow moving showers and isolated thunderstorms will produce
localized heavy rainfall amounts of over one inch in just 30 to 60
minutes. Ponding of water in poor drainage areas and rapid rises on
streams and creeks will be possible. The greatest threat for the
heavy rain will be during the mid to late morning hours across the
Central Mountains, and through the mid afternoon closer to the
Susquehanna Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-051>053-056>059-063>066-010930-
Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Slow moving showers and scattered thunderstorms will combine
with a nearly stationary frontal boundary and a very moist
airmass to bring the chance for highly localized, very heavy
rainfall in excess of 2 inches within just an hour or two.
The heavy rain could lead to rapid rises on small streams,
along with flooding of poor drainage areas in cities and towns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 31, 10:50 AM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      JONESTOWN               40.41N  76.48W
08/31/2018                   LEBANON            PA   911 CALL CENTER

            CARS SUBMERGED IN WATER.

&&

EVENT NUMBER CTP1802222

COLBERT
Local storm report, Aug 31, 11:10 AM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      JONESTOWN               40.41N  76.48W
08/31/2018                   LEBANON            PA   PUBLIC

            FLOODING OF QUARRY RD BETWEEN SWATARA RD AND SWEETBRIAR
            LANE.

&&

EVENT NUMBER CTP1802223

COLBERT
Local storm report, Aug 31, 11:11 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1111 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       JONESTOWN               40.41N  76.48W
08/31/2018  M4.78 INCH       LEBANON            PA   PUBLIC

            2 HR RAINFALL TOTAL.

&&

EVENT NUMBER CTP1802224

COLBERT
Local storm report, Aug 31, 1:56 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HEAVY RAIN       ORWIGSBURG              40.65N  76.10W
08/31/2018  M3.00 INCH       SCHUYLKILL         PA   PUBLIC

            3 HOUR RAINFALL TOTAL.

&&

EVENT NUMBER CTP1802225

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:29 AM EDTAreal Flood AdvisoryCTPBlair3 hr
Aug 31, 6:47 AM EDTAreal Flood AdvisoryCTPCentre, Huntingdon, Mifflin3 hr
Aug 31, 9:41 AM EDTAreal Flood AdvisoryCTPLebanon2 hr
Aug 31, 9:58 AM EDTFlash Flood WarningCTPLebanon3 hr
Aug 31, 10:44 AM EDTAreal Flood AdvisoryCTPSchuylkill2 hr
Aug 31, 12:11 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon3 hr
Aug 31, 1:02 PM EDTAreal Flood WarningCTPLebanon118 min
Aug 31, 1:31 PM EDTFlash Flood Warning EmergencyCTPLancaster9 hr
Aug 31, 2:19 PM EDTAreal Flood AdvisoryCTPYork3 hr
Aug 31, 3:06 PM EDTRiver Flood WarningCTPLebanon, Schuylkill14 hr
Aug 31, 3:26 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 31, 3:35 PM EDTAreal Flood AdvisoryCTPLebanon115 min
Aug 31, 3:35 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Aug 31, 4:09 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland3 hr
Aug 31, 4:38 PM EDTFlash Flood WarningCTPLancaster, York3 hr
Aug 31, 4:44 PM EDTFlash Flood WarningCTPAdams, Cumberland3 hr
Aug 31, 5:08 PM EDTFlash Flood WarningCTPYork3 hr
Aug 31, 5:44 PM EDTAreal Flood AdvisoryCTPLancaster2 hr
Aug 31, 6:13 PM EDTAreal Flood AdvisoryCTPSomerset2 hr
Aug 31, 7:35 PM EDTAreal Flood WarningCTPLancaster, York3 hr
Aug 31, 7:54 PM EDTAreal Flood WarningCTPYork3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.